Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2021, 11:10 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2021, 11:10 PM CDT (04:10 UTC)
- Expired
- Jun 13, 2021, 11:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2913 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907
WUUS53 KABR 140410
SVRABR
SDC075-085-140445-
/O.NEW.KABR.SV.W.0037.210614T0410Z-210614T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1110 PM CDT Sun Jun 13 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Jones County in central South Dakota...
Northwestern Lyman County in central South Dakota...
* Until 1145 PM CDT.
* At 1109 PM CDT, a severe thunderstorm was located 11 miles
southeast of Wendte, or 17 miles south of Fort Pierre, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Jones and northwestern Lyman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 10061 4416 10055 4416 10010 4394 10035
TIME...MOT...LOC 0409Z 299DEG 26KT 4413 10050
HAIL...1.00IN
WIND...60MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:44 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 13, 8:44 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 844 PM CDT Sun Jun 13 2021 .UPDATE... Issued at 842 PM CDT Sun Jun 13 2021 Made a few minor adjustments to the forecast for the overnight period. Not sure about late night convection given lack of a focusing LLJ. HRRR, however, continues to be adamant that some convection is possible overnight into Sunday morning south of the US212 corridor, so will maintain pops. && .SHORT TERM...(This Evening through Monday Night) Issued at 310 PM CDT Sun Jun 13 2021 Mid level warm advection resulting in elevated convection this afternoon across central South Dakota, while a surface trough continues to move slowly south, with surface winds predominantly northerly with the exception of far southeast counties. Low level dry air will be with us through the overnight into early Monday, however flow at 700mb out of the west continues to support weak warm advection, with steep lapse rates aloft. There is also a moist layer trapped between 700-800mb and those ingredients could once again come together to generate early morning convection. The NAM also suggests a little better convergence associated with a subtle 30kt low level jet from the southwest pointed into central/south central South Dakota, which CAMS translate into an arc of convection, lending confidence to a repeat occurrence of morning convection. High pressure moves east Tuesday with low level easterly flow keeping us warm and dry. Then the next question is will we will do it again Tuesday morning despite increasing heights and a higher amplitude ridge across western South Dakota. The lingering 700mb moisture remains, and we will continue with the 700mb warm advection. Less low level jet support, but NAM profiles are similar with elevated CAPE generated between the mild 700mb air and steep lapse rates above. .LONG TERM...(Tuesday through Sunday) Issued at 310 PM CDT Sun Jun 13 2021 Models and ensembles show the weather pattern making a change from Tuesday through Thursday and remaining through the weekend. The long term starts out with a sharp upper level ridge over the central and northern plains and into central Canada with a large upper level low pressure trough off the Pacific Northwest coast. This trough will move into western Canada and then east through Thursday. As a result, the upper ridge over the central U.S./central Canada will be knocked down with an upper level high pressure area setting up over the southwest U.S. into the weekend. With this transition, expect two more hot days across our cwa for Tuesday and Wednesday with a cool down for Thursday remaining into the weekend as the upper level flow over our region becomes west to northwest. Highs mainly in the 90s to around 100 degrees on Tuesday and Wednesday are expected to be in the upper 70s to the upper 80s for Thursday through Sunday. During the transition from hot to the cool down, a boundary coming across the region will bring chances of thunderstorms Wednesday afternoon through Thursday. The next chances of storms dont appear until Saturday night and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 606 PM CDT Sun Jun 13 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected at all terminals through tonight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Connelly LONG TERM...Mohr AVIATION...TDK
Hazardous weather outlook, Jun 13, 8:50 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 850 AM CDT Sun Jun 13 2021 MNZ039-046-SDZ003>011-015>023-141400- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>037-045-048-051-141400- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will occur across portions of central South Dakota through the morning, and possibly into the afternoon hours. A few storms may produce small hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
In the hours before
Special weather statement, Jun 13, 10:26 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1026 PM CDT Sun Jun 13 2021 SDZ045-048-140345- Lyman SD-Jones SD- 1026 PM CDT Sun Jun 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND WEST CENTRAL LYMAN COUNTIES UNTIL 1045 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm near Draper, or 13 miles northeast of Murdo, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Draper. LAT...LON 4397 10060 4412 10050 4403 10024 4381 10040 TIME...MOT...LOC 0326Z 304DEG 24KT 4399 10046 TDK
Special weather statement, Jun 13, 10:35 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1035 PM CDT Sun Jun 13 2021 SDZ048-140400- Lyman SD- 1035 PM CDT Sun Jun 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LYMAN COUNTY UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near 5 Mile Corner, or near Presho, moving east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Presho, Vivian, Earling Hill, Fate Dam, 5 Mile Corner and western Lower Brule Reservation. LAT...LON 4389 10030 4406 10022 4402 9994 4381 10001 TIME...MOT...LOC 0335Z 288DEG 18KT 4396 10017 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:26 PM CDT | Special Weather Statement | ABR | Jones | 19 min |
| Jun 13, 10:35 PM CDT | Special Weather Statement | ABR | Lyman | 25 min |
| Jun 13, 11:23 PM CDT | Special Weather Statement | ABR | Jones | 22 min |
| Jun 13, 11:33 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 27 min |
| Jun 13, 11:44 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 31 min |
| Jun 13, 11:53 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 37 min |
| Jun 13, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 32 min |
| Jun 14, 12:23 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| Jun 14, 12:30 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 45 min |
| Jun 14, 1:13 AM CDT | Areal Flood Warning | ABR | Jones | 6 hr |
| Jun 14, 3:58 AM CDT | Special Weather Statement | ABR | Kingsbury | 32 min |
| Jun 14, 4:03 AM CDT | Special Weather Statement | ABR | Hyde | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.